Alabama, 2006

Hail in Alabama, April 18, 2006

April 18, 2006 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 18, 1:45 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 18, 1:45 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT TUE APR 18 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
BACKDOOR COLD FRONT EXTENDING NORTH TO SOUTH ALONG THE
AL/GA BORDER MAY BE THE FOCUS OF SOME ISOLATED EVENING ACTIVITY.  IN
ADDITION...A CONVECTIVE COMPLEX TO OUR NORTHWEST MAY APPROACH THE
EXTREME NORTH AFTER MIDNIGHT.  TO COVER THIS WILL MENTION MAINLY
ISOLATED SHOWERS AND THUNDERSTORMS EAST AND NORTH.  COLD FRONT
WILL APPROACH THE NORTHWEST ON WEDNESDAY AND MOVES INTO THE AREA BY
LATE AFTERNOON.  THIS FRONT WILL BE THE FOCUS OF SCATTERED SHOWERS
AND THUNDERSTORMS.  GIVEN THE STEEP LAPSE RATES...COLD POCKET AT
500 MILLIBARS AND SOME ADDITIONAL UPPER SUPPORT A FEW STORMS MAY BE
SEVERE. THE PRIMARY THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AND
DAMAGING WINDS.  MUCH OF THE ACTIVITY WILL SHIFT TO OUR EAST LATER
WEDNESDAY NIGHT BUT GIVEN MOIST AND UNSTABLE AIR MASS IN PLACE A
THUNDERSTORM COULD DEVELOP ANY TIME. OVERNIGHT LOWS TONIGHT AND
WEDNESDAY NIGHT 60 TO 65 AND HIGHS ON WEDNESDAY IN THE 80S.

THURSDAY THROUGH FRIDAY...MOIST AND UNSTABLE AIR MASS REMAINS IN
PLACE AND WILL MENTION A CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE
NORTH AND SLIGHT CHANCE SOUTH EACH DAY...ESPECIALLY DURING THE
PEAK HEATING HOURS.  HIGHS EACH DAY MAINLY 80 TO 85 AND OVERNIGHT
LOWS 60 TO 65.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...MID LEVEL SHORT WAVE (700 MB)
WILL MOVE RAPIDLY INTO AND ACROSS THE AREA LATE FRIDAY NIGHT INTO
EARLY SATURDAY..THEN SHIFTS TO OUR EAST BY SATURDAY EVENING.  GIVEN
THE INCREASING MOISTURE CONVERGENCE AND UPPER SUPPORT WILL GO WITH
LIKELY POPS ACROSS THE NORTH AND CHANCE POPS ACROSS THE SOUTH
FRIDAY NIGHT.  WILL TAPER POPS TO CHANCE CATEGORY ON SATURDAY
AND SLIGHT CHANCE POPS SATURDAY NIGHT AS MAIN FOCUS SHIFTS OUR
EAST.  SLIGHTLY COOLER TEMPERATURES EXPECTED WITH OVERNIGHT LOWS
MAINLY 55 TO 60 AND HIGHS 75 TO 80.

.LONG TERM...SUNDAY THROUGH TUESDAY.
LOOKS LIKE SUNDAY INTO EARLY MONDAY WE WILL BE BETWEEN SYSTEMS BUT
WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE WILL NEED TO MENTION A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.  NEXT SYSTEM
MOVES INTO THE AREA ON TUESDAY AND WILL INCLUDE A CHANCE OF
SHOWERS AND THUNDERSTORMS AREA-WIDE.  HIGHS 75 TO 80 AND OVERNIGHT
LOWS 55 TO 60.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  83  60  84 /  20  40  30  30
ANNISTON    61  85  62  85 /  20  40  30  30
BIRMINGHAM  65  86  65  83 /  10  30  20  30
TUSCALOOSA  64  88  64  85 /  10  30  20  30
CALERA      63  87  64  84 /  10  30  20  30
AUBURN      63  84  64  83 /  20  20  30  30
MONTGOMERY  63  88  64  86 /  10  10  20  30
TROY        62  87  63  87 /  20  10  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Apr 18, 12:30 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE APR 18 2006

ALZ011>015-017>050-191830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ALTHOUGH RAIN CHANCES ARE RATHER SLIM...ANY STORMS THAT
MANAGE TO DEVELOP THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO
BECOME STRONG TO POSSIBLY SEVERE ACROSS PORTIONS OF EASTERN
ALABAMA.  THE HIGHEST POTENTIAL FOR DEVELOPMENT IS ALONG A FRONTAL
BOUNDARY DRAPED  ACROSS EASTERN ALABAMA...GENERALLY FROM GADSDEN TO
AUBURN.  THE MAIN THREATS WITH THESE STORMS WILL BE HAIL UP TO
THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT WILL MOVE INTO CENTRAL ALABAMA ON WEDNESDAY. ALTHOUGH
RAIN CHANCES WILL REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DO
FORM WILL HAVE THE POTENTIAL OF BECOMING STRONG TO SEVERE...ROUGHLY
NORTH OF A LINE FROM PHENIX CITY TO HAMILTON. THE MAIN THREAT WILL BE
HAIL UP TO NICKEL SIZE AND A FEW WIND GUSTS UP TO 60 MPH. THESE
STORMS DEVELOP MAINLY DURING THE PEAK HEATING OF THE AFTERNOON.

ANOTHER COLD FRONT MOVES INTO CENTRAL ALABAMA LATE FRIDAY
AFTERNOON AND SLOWLY MOVES SOUTHWARD THROUGH SATURDAY AFTERNOON.
THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL SUPPORT THE DEVELOPMENT
OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING DIME SIZE HAIL AND
WIND GUSTS TO 45 MPH. THERE REMAINS SOME UNCERTAINTY WITH THE
STRENGTH AND TIMING OF THE STRONGEST DEVELOPMENT...SO REMAIN UP TO
DATE ON THE LATEST DETAILS OF THE FORECAST AS WE HEAD INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE
NECESSARY AGAIN ON WEDNESDAY OR LATE FRIDAY INTO SATURDAY. PLEASE
REMAIN UP TO DATE ON THE LATEST DETAILS CONCERNING THESE POTENTIAL
THUNDERSTORMS.

12/SIRMON

In the hours before

Local storm report, Apr 18, 4:05 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             MUNFORD                 33.53N 85.95W
04/18/2006  E1.00 INCH       TALLADEGA          AL   POST OFFICE

            QUARTER SIZED HAIL AND LARGER REPORTED AT THE MUNFORD
            POST OFFICE.

&&

DWILFING
Special weather statement, Apr 18, 4:23 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT TUE APR 18 2006

ALZ037-182315-
TALLAPOOSA-
523 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
615 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER DAVISTON...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DAVISTON AND ALONG
THE COUNTY LINE THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, Apr 18, 4:36 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT TUE APR 18 2006

ALZ019-021-182315-
CALHOUN-CLEBURNE-
536 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE AND CALHOUN
COUNTIES UNTIL 615 PM CDT...

...SMALL HAIL IS POSSIBLE FROM  APPROACHING THUNDERSTORMS...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE THUNDERSTORMS CONTINUING TO DEVELOP ACROSS CALHOUN AND
CLEBURNE COUNTIES. THESE STORMS ARE MOVING SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEAVER...
JACKSONVILLE...HEFLIN...FORT MCCLELLAN AND EDWARDSVILLE THROUGH 615
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 18, 4:51 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             5 N ASHLAND             33.34N 85.83W
04/18/2006  E0.88 INCH       CLAY               AL   AMATEUR RADIO

            NICKEL SIZED HAIL REPORTED IN HIGHLAND.

&&

DWILFING
Local storm report, Apr 18, 5:32 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             ASHLAND                 33.27N 85.83W
04/18/2006  E1.75 INCH       CLAY               AL   PUBLIC

            GOLF BALL SIZED HAIL AND WINDS ESTIMATED AT 50 TO 60
            MILES AN HOUR IN ASHLAND.

0613 PM     HAIL             5 NE DADEVILLE          32.88N 85.70W
04/18/2006  E1.00 INCH       TALLAPOOSA         AL   TRAINED SPOTTER

            QUARTER SIZED HAIL WAS REPORTED IN BUTTSON.

0613 PM     HAIL             10 NW GADSDEN           34.11N 86.14W
04/18/2006  E1.75 INCH       ETOWAH             AL   PUBLIC

            QUARTER SIZED HAIL 3 MILES SOUTHEAST OF BOAZ IN ETOWAH
            COUNTY.

0626 PM     HAIL             2 W GADSDEN             34.01N 86.05W
04/18/2006  E0.88 INCH       ETOWAH             AL   TRAINED SPOTTER

            NICKEL SIZED HAIL NEAR GADSDEN.

&&

DWILFING
Local storm report, Apr 18, 5:37 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
04/18/2006                   ETOWAH             AL   PUBLIC

            PILOT AT GADSDEN AIRPORT REPORTED ESTIMATED WIND GUST OF
            65 TO 75 MILES AN HOUR BLEW A TIED DOWN AIRPLANE
            AWAY...THEY HAVE NOT BEEN ABLE TO LOCATE THE AIRCRAFT.

&&

DWILFING

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Etowah

When
April 18, 5:42 PM CST to 5:49 PM CST
Where
Etowah County, Rainbow City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.950, -86.033

Hail up to quater size fell for several minutes around Rainbow City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504398.